Alert archive / Kentucky / Areal Flood Warnings in 2021

Areal Flood Warning 2, NWS Jackson, KY

February 27, 202110 counties in Kentucky

NWS Jackson, KY issued this areal flood warning at Feb 27, 2021, 8:59 AM EST for 10 counties in Kentucky. It was in force for 8 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 27, 2021, 8:59 AM EST (13:59 UTC)
Expired
Feb 27, 2021, 5:00 PM EST
In force
8 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Breathitt County, KY, Clay County, KY, Floyd County, KY, Knott County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Owsley County, KY, Perry County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 32 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 27, 9:29 AM ESTFLOOD1 Ne Peabody, KYFLOOD WATERS OVER THE ROAD IS MAKING IT IMPASSIBLE.
Feb 27, 9:48 AM ESTFLOODWayland, KYFLOOD WATERS WERE REPORTED TO BE OVER KY 1086 IN WAYLAND.
Feb 27, 11:30 AM ESTFLOOD1 Sw Pippa Passes, KYWATER OVER TRACE FORK OF CANEY ROAD DAMAGING THE ROADWAY AND MAKING IT IMPASSABLE.
Feb 27, 11:51 AM ESTFLOODEstill, KYREPORT FROM PUBLIC POSTED ON BROADCAST MEDIA PAGE WITH A PHOTO OF FLOODING ACROSS A ROAD AND UP TO THE EDGE OF A HOME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WGUS43 KJKL 271359
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
859 AM EST Sat Feb 27 2021

KYC025-051-071-119-131-133-153-189-193-195-272000-
/O.NEW.KJKL.FA.W.0002.210227T1359Z-210227T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
859 AM EST Sat Feb 27 2021

The National Weather Service in Jackson has issued a

* Flood Warning for urban areas and small streams in...
  Breathitt County in southeastern Kentucky...
  Northern Clay County in southeastern Kentucky...
  Floyd County in southeastern Kentucky...
  Knott County in southeastern Kentucky...
  Leslie County in southeastern Kentucky...
  Letcher County in southeastern Kentucky...
  Southeastern Magoffin County in southeastern Kentucky...
  Southeastern Owsley County in southeastern Kentucky...
  Perry County in southeastern Kentucky...
  Pike County in southeastern Kentucky...

* Until 300 PM EST Saturday.

* At 859 AM EST, Doppler radar indicated heavy rain was moving out 
  of the area. However runoff from heavy rain overnight is leading 
  to flooding of flood prone low lying and poor drainage areas as 
  well as low water crossings in the warned area. Between 1 and 2 
  inches with locally higher amounts of rain have fallen. KY 1098 in 
  Breathitt County 2 to 3 miles east of Quicksand was covered by 
  flood waters and reported to be impassable. Similar instances are 
  expected elsewhere in the warned area.

Some locations that may experience flooding include...
  Pikeville, Hazard, Jackson, Whitesburg, Hindman, Hyden, Letcher, 
  Estill, Bath, Jenkins, Coal Run Village, Elkhorn City, 
  Wheelwright, Fleming-Neon, Martin, Pippa Passes, Wayland, Vicco, 
  Allen and Buckhorn.

LAT...LON 3736 8380 3760 8331 3769 8304 3760 8268
      3761 8217 3754 8213 3754 8197 3727 8235
      3711 8272 3708 8272 3702 8318 3694 8350
      3726 8368 3721 8394 3726 8394 3735 8378
      3735 8379

$$

JP
2 follow-up statements
371 
WGUS43 KJKL 271951
FLWJKL

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Jackson KY
251 PM EST Sat Feb 27 2021

KYC025-051-071-119-131-133-153-189-193-195-272200-
/O.EXT.KJKL.FA.W.0002.000000T0000Z-210227T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
251 PM EST Sat Feb 27 2021

The National Weather Service in Jackson has extended the

* Flood Warning for urban areas and small streams in...
  Breathitt County in southeastern Kentucky...
  Northern Clay County in southeastern Kentucky...
  Southern Floyd County in southeastern Kentucky...
  Knott County in southeastern Kentucky...
  Leslie County in southeastern Kentucky...
  Northern Letcher County in southeastern Kentucky...
  Southeastern Magoffin County in southeastern Kentucky...
  Southeastern Owsley County in southeastern Kentucky...
  Perry County in southeastern Kentucky...
  Pike County in southeastern Kentucky...

* Until 500 PM EST.

* At 251 PM EST, doppler radar indicated heavy rain has ended. 
  However, runoff from heavy rain that fell last night and early 
  this morning continues. Creeks and streams in the area are nearing 
  crest or have recently crested and are starting to recede. 
  However, flooding of low lying areas near creeks and streams will 
  continue for the next hour or two.

Some locations that may experience flooding include...
  Pikeville, Hazard, Jackson, Hindman, Hyden, Letcher, Estill, Bath, 
  Jenkins, Coal Run Village, Elkhorn City, Wheelwright, 
  Fleming-Neon, Pippa Passes, Wayland, Vicco, Buckhorn, Blackey, 
  Carrie and Tina.

LAT...LON 3736 8380 3760 8331 3769 8304 3753 8282
      3750 8232 3754 8213 3754 8197 3727 8235
      3711 8271 3715 8282 3711 8316 3694 8350
      3726 8368 3721 8394 3726 8394 3725 8390
      3735 8378

$$

JP
775 
WGUS83 KJKL 272151
FLSJKL

Flood Statement
National Weather Service Jackson KY
451 PM EST Sat Feb 27 2021

KYC025-051-071-119-131-133-153-189-193-195-272201-
/O.EXP.KJKL.FA.W.0002.000000T0000Z-210227T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Breathitt KY-Clay KY-Floyd KY-Knott KY-Leslie KY-Letcher KY-Magoffin
KY-Owsley KY-Perry KY-Pike KY-
451 PM EST Sat Feb 27 2021

...FLOOD WARNING WILL EXPIRE AT 5 PM EST THIS AFTERNOON FOR 
BREATHITT, NORTHERN CLAY, SOUTHERN FLOYD, KNOTT, LESLIE, NORTHERN 
LETCHER, SOUTHEASTERN MAGOFFIN, SOUTHEASTERN OWSLEY, PERRY AND PIKE 
COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat through early this evening. Please continue to heed remaining 
road closures.

LAT...LON 3736 8380 3760 8331 3769 8304 3753 8282
      3750 8232 3754 8213 3754 8197 3727 8235
      3711 8271 3715 8282 3711 8316 3694 8350
      3726 8368 3721 8394 3726 8394 3725 8390
      3735 8378

$$

JP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this areal flood warning went out at Feb 27, 7:22 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Feb 27, 7:22 AM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
722 AM EST Sat Feb 27 2021

.UPDATE...
Issued at 722 AM EST SAT FEB 27 2021

The heavier rainfall has finally exited, but some light to
moderate rain continues across southeast Kentucky this morning.
This activity should slowly wind down through the morning, but
scattered showers will continue to cross southeast Kentucky along
the stalled out boundary through the afternoon hours. No big
changes needed right now. We did have some flooding reported in
the Manchester area early this morning.

&&

.SHORT TERM...(Today through Sunday)
Issued at 351 AM EST SAT FEB 27 2021

An area of heavy rain continues to impact portions of east
Kentucky early this morning. The heaviest rain has really been
focused south of the Mountain Parkway, and just north of the
Tennessee/Virginia state line. This area of rain blossomed
overnight thanks to some tremendous 850mb moisture transport and a
frontogenetical circulation. We have seen rainfall within this
band exceed an inch already and will likely see a few places close
in on 2 inches before all is said and done. Farther north and
closer to the VA/TN state line, we haven't seen quite as much
rainfall overnight. Models due shift the axis of rain farther into
southeast Kentucky this morning before we start to lose the
frontogenetical circulation. However, a stationary boundary will
hang out across southeast Kentucky today and will aid in isolated
to scattered showers continuing through this afternoon. The
morning rain will certainly prime the area for any additional
rainfall this weekend with FFG likely coming way down. Thus, any
additional rainfall this weekend may go more into direct runoff
aiding in the flood threat. Thus, the flood watch remains very
much needed and no changes planned with current watch
configurations.

By tonight, a strong upper level jet will develop north of the
region with eastern Kentucky generally in the right entrance
region to this jet streak. This coupled with a shortwave pushing
northeast across the area will lead to rain shower development.
This wave is also likely to push a warm front northward through
the area with instability increasing overnight. Models continue to
support another 1 to 2 inches of rain tonight, with the heaviest
amounts likely focused more to the north. However, even rainfall
amounts near 1 inch could lead to problems in places that saw the
heavier rain this morning. The rates could be decent too as
instability is expected to increase allowing for a better threat
of thunderstorms tonight. Thus, flood concern will certainly be
there tonight.

PW's will climb to near 1.50 on Sunday as much of eastern
Kentucky moves into the warm sector. This is near record territory
for late February based on Nashville sounding PW climatology. The
warm front may hang up near I-64, and this could keep rain going
in the north Sunday morning. However, the rest of the area may see
things temporarily dry out. Some areas may push well into the 60s
within this warm sector under gusty south to southwest winds.
However, the frontal boundary is expected to drop back south and
east Sunday afternoon and with continuing jet support aloft,
interacting with the juicy air over the region, we should see
locally heavy rain again across much of east Kentucky. With
already saturated ground, flooding concerns will be quite elevated
through the day Sunday. Many rivers will also be running high at
this point as well, so additional rainfall will just make things
worse.

.LONG TERM...(Sunday night through Friday)
Issued at 532 AM EST SAT FEB 27 2021

The aforementioned heavy rain event in the short term section will
stretch into Sunday night. However, a cold front sweeping through
from northwest to southeast during the night will finally bring
rain to an end late Sunday night and Monday morning. Another cold
front is expected to pass through Monday evening with a punch of
much colder air, but no precip. The supporting upper level trough
will be progressive, and flat flow or even weak ridging aloft
should arrive on Tuesday, with the surface high behind the front
slipping to our east. This results in a quick return to warm air
advection and a decent temperature rebound on Tuesday.

After this point, models still have not found a common solution to
the next couple of upper level waves which will potentially affect
us. The first of these emanates from the trough currently over the
western CONUS. An upper low which closes off from the trough over
the Southwest will eventually weaken and get reabsorbed into the
flow. The exact track of the wave and how quickly it weakens
leaves some questions regarding our precip potential. Based on a
model blend, have used peak POPs in the chance category centered
on Tuesday night.

The next system is very similar. It is currently well out over the
Pacific, but is expected to close off another upper low off the
California coast on Monday, with the low then weakening as it
heads east across the southern CONUS during the week. The ECMWF,
Canadian, and GFS models are all varying in the timing, track, and
rate of weakening. The GFS is fastest and strongest, and brings
rain to our area Thursday night and Friday. In the fastest
available runs, the Canadian and ECMWF were drier. With much
uncertainty, have used only low chance POPs in the Thursday night
and Friday time frame.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 722 AM EST SAT FEB 27 2021

IFR conditions will hold tough through the day as a frontal
boundary remains stalled out over southeast Kentucky. Some light
to moderate rain will slowly wind down through the morning, but
scattered showers may continue into the afternoon hours. A better
chance for rain will seen tonight as the front lifts back north
across the area. A period of low level wind shear will continue
this morning with another round of wind shear expected tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch from late tonight through Monday morning for KYZ044-
050>052-058>060-068-069-079-080-083-084-104-106>109-111-112-114.

Flood Watch from Sunday morning through Monday morning for
KYZ085>088-110-113-115>120.

&&

UPDATE...KAS
SHORT TERM...KAS
LONG TERM...HAL
AVIATION...KAS
Hazardous weather outlook, Feb 27, 4:56 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
456 AM EST Sat Feb 27 2021

KYZ044-050>052-058>060-068-069-079-080-083-084-104-106>109-111-
112-114-281300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Elliott-Morgan-Johnson-
Wolfe-Magoffin-Lee-Breathitt-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Beattyville, Jackson, and Booneville
456 AM EST Sat Feb 27 2021

...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall is expected early this morning, mainly south of the
Mountain Parkway. This could lead to some minor flooding.

Heavy rainfall, aided by a few thunderstorms, is expected
tonight. This will lead to a threat for flooding of creeks and
rivers. In addition, flash flooding is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall will continue through Sunday night. A few
thunderstorms are possible through Sunday evening. This will lead
to a threat for flooding of creeks and rivers. In addition, flash
flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through Sunday night.

KYZ085>088-110-113-115>120-281300-
Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-Leslie-Letcher-
Martin-Pike-
Including the cities of Corbin, Williamsburg, Barbourville,
Middlesboro, Pineville, Cumberland, Harlan, Prestonsburg,
Wheelwright, Hindman, Pippa Passes, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
456 AM EST Sat Feb 27 2021

...FLOOD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH MONDAY
MORNING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

Heavy rainfall is expected early this morning. This could lead to
some minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rainfall is expected Sunday and Sunday night. A few
thunderstorms are possible through Sunday evening. This will lead
to a threat for flooding of creeks and rivers. In addition, flash
flooding is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding or
rainfall amounts over an inch through Sunday night.

KAS/HAL

In the hours before

Local storm report, Feb 27, 7:08 AM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
708 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLOOD            1 WSW MANCHESTER        37.15N 83.78W
02/27/2021                   CLAY               KY   PARK/FOREST SRVC

            WATER ABOUT 2 TO 3 FEET DEEP AT THE
            INTERSECTION OF TOWN BRANCH RD AND MUDDY GAP
            RD. THIS IS A POOR DRAINAGE AREA.

&&

KAS
Local storm report, Feb 27, 7:10 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FLOOD            MANCHESTER              37.15N 83.76W
02/27/2021                   CLAY               KY   PARK/FOREST SRVC

            WATER ON THE ROAD, BUT THE ROAD WAS PASSABLE
            ON TOWN BRANCH ROAD AT RICHMOND RD.

&&

KAS
Local storm report, Feb 27, 7:14 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
714 AM EST SAT FEB 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     HEAVY RAIN       1 SSW LONDON-CORBIN AIR 37.07N 84.09W
02/27/2021  E2.92 INCH       LAUREL             KY   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:29 AM ESTAreal Flood AdvisoryJKLBreathitt, Clay, Jackson, Knox, Laurel, Leslie and 7 more6 hr
Feb 27, 5:28 AM ESTAreal Flood WarningJKLClay, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more11 hr
Feb 27, 8:43 AM ESTRiver Flood AdvisoryJKLClay36 hr
Feb 27, 1:56 PM ESTRiver Flood WarningJKLOwsley3 days
Feb 27, 1:56 PM ESTRiver Flood WarningJKLEstill6 days
Feb 27, 1:56 PM ESTRiver Flood WarningJKLLee4 days
Feb 27, 6:37 PM ESTAreal Flood AdvisoryJKLClay, Knott, Knox, Laurel, Leslie, Letcher and 1 more3 hr

Nearby

Areal Flood Warnings in Kentucky, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.